Oklahoma, 2020

Tornado in Oklahoma, May 28, 2020

May 28, 2020 · NWS TSA · 1 event in 1 county or zone

Rain showers and isolated thunderstorms developed on the back side of a deep low pressure system over Arkansas during the afternoon of the 28th. One of these thunderstorms produced a brief tornado in Osage County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Rain showers and isolated thunderstorms developed on the back side of a deep low pressure system over Arkansas during the afternoon of the 28th. One of these thunderstorms produced a brief tornado in Osage County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 28, 2:05 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, May 28, 2:05 PM CST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
305 PM CDT Thu May 28 2020

.DISCUSSION...
The upper level low pressure system that has plagued our area the
past few days has shifted east into Arkansas this afternoon, and
will weaken and accelerate east overnight. Scattered showers and
isolated thunderstorms will continue into early this evening
before waning.

An upper ridge will build into the area from the west Friday into
this weekend, with temperatures gradually warming. The upper ridge
will remain parked over the area through much of next week, with
dry weather continuing and temperatures warming to above normal
levels.

Stayed close to the National Blend of Models forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   58  80  57  81 /  20   0   0   0
FSM   60  82  57  83 /  20   0   0   0
MLC   59  81  55  82 /  20   0   0   0
BVO   55  79  53  81 /  20   0   0   0
FYV   56  77  51  79 /  50   0   0   0
BYV   58  77  52  78 /  50   0   0   0
MKO   59  79  55  80 /  20   0   0   0
MIO   57  77  53  79 /  50   0   0   0
F10   58  80  55  81 /  20   0   0   0
HHW   61  83  57  82 /  10   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...21
LONG TERM....05
Hazardous weather outlook, May 28, 3:50 PM CST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
450 PM CDT Thu May 28 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-291015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
450 PM CDT Thu May 28 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Through Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...

Scattered showers with a few isolated thunderstorms will continue
across portions of eastern Oklahoma and northwest Arkansas through
mid evening.  Brief heavy rain and gusty winds will be possible
in the stronger storms.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY THROUGH WEDNESDAY...No Hazards.

EXTENDED DISCUSSION...
Clearing skies and near seasonal average temperatures are forecast
Friday behind the departing low pressure system. A ridge of high
pressure is expected to develop over the Southern Plains during
the weekend and remain over the region through much of next week.
This will allow for drier conditions and a warming trend with
temperatures rising above seasonal average by the second half of
next week.

weather.gov/tulsa contains additional information.

The radar

The Tulsa radar (KINX), 63 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Osage

When
May 28, 5:56 PM CST
Where
Osage County, 3.44 mi ENE of Prue
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
36.250, -96.263

A brief tornado damaged a mobile home, destroyed a carport, damaged an outbuilding, and snapped large tree limbs. Based on this damage, maximum estimated wind in the tornado was 70 to 80 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyThe tornado archive for Oklahoma, 2020Warnings in Oklahoma, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891629.